# SDR CA100818002

- Difficulty date: August 9, 2010
- Submitted: January 4, 2011
- Operation: General aviation
- Make and model: Bell 407
- Aircraft time: 414 hours
- Engine: Allsn 250C47B
- System (JASC): 6420 · Tail Rotor Head
- Part: Yoke
- Part number: 406012102109
- Condition: Damaged
- Location: Tail Rotor
- Part time: 624 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING HIS WALK AROUND, THE PILOT DISCOVERED A HAIRLINE CRACK IN THE PAINT OF THE FWD EDGE OF THE TAIL ROTOR HUB (IN LINE WITH THE AXIS OF OUTPUT SHAFT OF THE TAIL ROTOR GEARBOX) AND ON THE ORANGE BLADE SIDE.  AME 1 WASN`T HAPPY WITH THE WAY IT LOOKED ON PRELIMINARY VISUAL INSP SO HE REMOVED A SMALL BIT OF THE PAINT FINISH AND LOOKED FURTHER WITH A MAGNIFYING GLASS.  THERE WAS AN INDICATION OF A FAULT WHEN EXAMINED IN THIS MANNER.  AME 1 ASKED AME 2 TO LOOK AT IT WITH HIS YOUNGER EYES AND SEE WHAT HE THOUGHT.  HE TOO WAS CONVINCED THAT "SOMETHING" WAS AMISS WITH THE YOKE AND IT APPEARED CRACKED TO HIM ALSO.  AT THAT TIME AME 1 ADVISED THE FLIGHT CREW THAT THE HELICOPTER WAS NOT GOING TO BE AVAILABLE UNTIL FURTHER INSP IN THE FORM OF A NDT TEST WAS CARRIED OUT.  BEFORE REMOVING THE FINISH IN THE AREA, A PICTURE (PIC 1) WAS TAKEN TO SHOW THE FINE CRACK IN THE PAINT, IE.  IT WAS NOT SCRATCHED THROUGH THE PAINT.  THEN, THE PAINT WAS REMOVED AND MORE PICTURES WERE TAKEN.  WITH THE PAINT REMOVED, ALL WHO LOOKED AT THE AREA WERE STILL CONVINCED IT WAS CRACKED.  SEE PICS 2 AND 3.   A MAGNETIC PARTICAL INSP WAS COMPLETED ON AUG. 12, 2010 AND THE FAULT WAS DEEMED NOT TO BE A CRACK, BUT LIKELY WAS CAUSED MECHANICALLY BEFORE THE COMPONENT WAS PAINTED.   MFG HAS SUPPLIED NEW YOKE FOR INSTALLATION.
